Texas, 2011

Wildfire in Texas, May 25 to 27, 2011

May 25 to 27, 2011 · NWS MAF · 1 event in 1 county or zone

Low relative humidity values and gusty winds of 20 MPH or greater were present across the area. A red flag warning was issued.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Low relative humidity values and gusty winds of 20 MPH or greater were present across the area. A red flag warning was issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 11:06 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 25, 11:06 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 PM CDT WED MAY 25 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD VFR CONDITIONS TO PERSIST THRU THE NIGHT UNDERNEATH
DRY WLY FLOW ALOFT. IT WILL STILL BE GUSTY TODAY IN WAKE OF
EXITING SYSTEM AND A FEW G25KT WILL POSSIBLE MAINLY AT HOB/MAF.
OTHERWISE THERE WILL BE A WIND SHIFT TONIGHT TO THE NE AROUND
03Z-05Z WITH WEAK FRONT.

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT WED MAY 25 2011/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
WINDS WILL INCREASE SLIGHTLY FROM THE NORTHWEST TODAY BEFORE
SUBSIDING THIS EVENING...THEN SHIFTING FROM THE NORTHEAST TONIGHT.
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 349 AM CDT WED MAY 25 2011/

DISCUSSION...

WATER VAPOR IMAGERY SHOWS THE UPPER TROUGH EJECTING THRU THE CENTRAL
PLAINS...CURRENTLY OVER KS...LEAVING A VERY DRY AMS IN ITS WAKE.
WESTERLY SFC FLOW CONTINUES DIMINISHING ACROSS THE AREA...BUT IS
KEEPING OVERNIGHT RH RECOVERIES POOR...W/RH AT KMAF AT 11 PCT AT
08Z.  KMAF RAOB MIXED OUT TO ABOVE H7 YESTERDAY...AND FCST SOUNDINGS
SUGGEST SIMILAR CONDITIONS TODAY.  KMAF VAD SHOWS 40KT W-NW FLOW
PERSISTING ON THE BACKSIDE OF THE TROUGH...AND LATEST WIND FIELD
PROGS SHOW THIS NOT REALLY DECREASING UNTIL AFTER 18Z WHEN THE
TROUGH MOVES FURTHER NE.  GIVEN THE FAIRLY ACTIVE DAY YESTERDAY AND
BAD RECOVERIES...WE/VE UPGRADED THE FIRE WX WATCH TO A RED FLAG.
HOWEVER...WINDS REALLY SLACKEN AFTER SUNSET...SO WE/LL END THE
WARNING A LITTLE EARLY AT 00Z.

OTHERWISE...A WEAK FRONT IS FCST TO MOVE INTO THE NE ZONES WEDNESDAY
NIGHT...BUT LOOKS TO BE WEAK AND WON/T AFFECT THURSDAY/S TEMPS
EXCEPT NE ZONES.  FRIDAY...H85 THERMAL RIDGE BEGINS BUILDING EAST
UNDER SW FLOW ALOFT...W/TEMPS OF 30C OR BETTER ALL THE WAY THRU THE
WRN LOW ROLLING PLAINS BY 00Z SATURDAY.  THIS SHOULD RESULT IN
TRIPLE DIGIT HIGHS MOST LOCATIONS FRIDAY AND SATURDAY...BEFORE THE
RIDGE SHIFTS BACK WEST SUNDAY AND INTO THE EXTENDED.  SUNDAY
NIGHT...MOISTURE RETURN FINALLY KICKS IN...W/LONGER RANGE MODELS
RETREATING THE DRYLINE TO NEAR KEPZ BY TUESDAY NIGHT.  SHOULD THIS
PAN OUT...IT WILL BE THE BEST RETURN FLOW THE AREA HAS SEEN IN SOME
TIME...AND OPEN UP THE AREA FOR A CHANCE OF RAIN LATE IN THE
EXTENDED.  BEST CHANCES LOOK TO BE MONDAY/TUESDAY NIGHTS...AS MODELS
ADVERTISE SHORTWAVES COMING UP ON THE WESTERN PERIPHERY OF THE UPPER
RIDGE...DEVELOPING CONVECTION UP FM MEXICO OVER THE CENTRAL CWA.
WITH SLIGHT DIFFERENCES IN TIMING/FEATURES BETWEEN THE
MODELS...WE/LL LEAVE THE WX GRIDS MORE OR LESS AS THEY ARE NOW.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&
Hazardous weather outlook, May 25, 3:48 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 AM CDT WED MAY 25 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
448 AM CDT WED MAY 25 2011 /348 AM MDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MARGINALLY CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS AND MUCH OF WEST TEXAS TODAY AS
NORTHWEST WINDS INCREASE THIS AFTERNOON AND COMBINE WITH VERY LOW
RELATIVE HUMIDITY AND VERY HIGH TO EXTREME FIRE DANGER. A RED FLAG
WARNING IS IN EFFECT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
ENTIRE AREA INTO THIS WEEKEND AS TEMPERATURES INCREASE WELL ABOVE
NORMAL.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK FROM
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH INTO
THE BIG BEND REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Winkler

When
May 25, 1:00 PM CST to May 27, 12:00 AM CST
Where
Winkler forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

This fire in Winkler County burned 9,600 acres. One firefighter received burn injuries and was flown to the burn center in Lubbock, TX.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299403.